Oklahoma, 2014

Damaging Wind in Oklahoma, August 22, 2014

August 22, 2014 · NWS AMA · 1 event in 1 county or zone

The combination of a weak upper level trough and a surface boundary provided the large scale forcing needed for thunderstorms to develop during the afternoon hours of the 22nd. Marginal deep layer shear and weak instability allowed strong to marginally severe storms to form along the surface trough situated over the eastern Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a weak upper level trough and a surface boundary provided the large scale forcing needed for thunderstorms to develop during the afternoon hours of the 22nd. Marginal deep layer shear and weak instability allowed strong to marginally severe storms to form along the surface trough situated over the eastern Oklahoma Panhandle. Given the marginal deep layer shear, storm cores collapsed upon themselves causing isolated downburst winds. As the afternoon progressed, the outflow from the storms caused the atmosphere to become stabilized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 22, 5:23 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 22, 5:23 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT FRI AUG 22 2014

.AVIATION...
00Z TAF CYCLE
DIURNALLY DRIVEN CONVECTION ACROSS MUCH OF THE PANHANDLES WILL WEAKEN
AND DISSIPATE AFTER ABOUT 01Z TO 02Z SATURDAY. ADDITIONAL CONVECTION
MAY MOVE OUT OF EASTERN NEW MEXICO LATER TONIGHT AS AN UPPER TROUGH
MOVES EAST ACROSS THE CENTRAL AND SOUTHERN ROCKIES. CONVECTION LATER
TONIGHT MAY AFFECT THE DALHART AND POSSIBLY THE AMARILLO TAF SITES
AFTER 05Z TO 07Z SATURDAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL
AND SOUTHERLY WINDS OF 15 TO 25 KNOTS WITH HIGHER GUSTS WILL DIMINISH
AFTER 02Z SATURDAY TO AROUND 10 TO 15 KNOTS AND THEN INCREASE AGAIN
AFTER 15Z TO 16Z SATURDAY TO AROUND 15 TO 25 KNOTS WITH HIGHER GUSTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 420 PM CDT FRI AUG 22 2014/

DISCUSSION...TONIGHT THROUGH THURSDAY

WASH, RINSE, REPEAT...THE FORECAST REMAINS LARGELY UNCHANGED. HOT
CONDITIONS AND ISOLATED AFTERNOON STORMS WILL CONTINUE THROUGH MID
NEXT WEEK AS SW FLOW ALOFT REMAINS. A STRONGER SHRTWV TO OUR WEST
MAY MEAN A BIT MORE OF PROLONGED CHANCE FOR STORMS TONIGHT BEYOND
OUR USUAL AFTERNOON/EVENING WINDOW, BUT NOTHING TOO STRONG OR SEVERE
IS EXPECTED.

A COLD FRONT WILL FINALLY AFFECT THE PANHANDLES NEXT WEDNESDAY-ISH
TIME FRAME...BRINGING COOLER TEMPERATURES AND POSSIBLY AN EVENTUAL
END TO THE DIURNAL CONVECTION BY LATE NEXT WEEK. UNTIL THEN ISOLATED
STRONG AFTERNOON STORMS WILL BE SEEN NEARLY EVERY AFTERNOON.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/19
Hazardous weather outlook, Aug 22, 2:54 PM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT FRI AUG 22 2014

OKZ001>003-TXZ001>020-231200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
354 PM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED BUT BRIEF WIND GUSTS TO AROUND 50 MPH
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW THUNDERSTORM CHANCES WILL EXIST ACROSS THE MAJORITY OF THE
TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY. NO WIDESPREAD OR
ORGANIZED SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS COULD BECOME
STRONG TO MARGINALLY SEVERE WITH BRIEF WIND GUSTS UP TO 60 MPH
...SMALL HAIL...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 5:29 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT FRI AUG 22 2014

OKZ003-TXZ004-005-009-230030-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
629 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN ROBERTS...
OCHILTREE...EXTREME NORTHWESTERN LIPSCOMB AND SOUTHWESTERN BEAVER
COUNTIES UNTIL 730 PM CDT...

AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF FARNSWORTH...OR 17 MILES
SOUTH OF PERRYTON...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PERRYTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3657 10084 3648 10053 3604 10080 3610 10101
TIME...MOT...LOC 2329Z 201DEG 16KT 3615 10087

SCHNEIDER
Special weather statement, Aug 22, 5:47 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT FRI AUG 22 2014

OKZ001-002-TXZ001-002-006-007-230045-
CIMARRON OK-DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-TEXAS OK-
647 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN...EXTREME
NORTHWESTERN MOORE...NORTHEASTERN HARTLEY...EASTERN DALLAM...
SOUTHWESTERN TEXAS AND SOUTHEASTERN CIMARRON COUNTIES UNTIL 745 PM
CDT...

AT 645 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF CONLEN...OR 17 MILES EAST OF
DALHART...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...          CONLEN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3668 10214 3659 10182 3600 10215 3606 10236
TIME...MOT...LOC 2347Z 200DEG 25KT 3612 10222

SCHNEIDER
Special weather statement, Aug 22, 6:18 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT FRI AUG 22 2014

TXZ004-009-010-014-230115-
GRAY TX-HEMPHILL TX-OCHILTREE TX-ROBERTS TX-
718 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTS...SOUTHEASTERN
OCHILTREE...NORTHWESTERN HEMPHILL AND NORTHERN GRAY COUNTIES UNTIL
815 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF CODMAN...OR 8 MILES NORTHEAST OF
PAMPA...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CODMAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3616 10091 3600 10036 3553 10082 3559 10103
TIME...MOT...LOC 0019Z 200DEG 24KT 3566 10088

SCHNEIDER
Special weather statement, Aug 22, 6:19 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT FRI AUG 22 2014

OKZ003-TXZ004-005-009-010-230115-
BEAVER OK-HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
719 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTS...EASTERN
OCHILTREE...WESTERN LIPSCOMB...NORTHWESTERN HEMPHILL AND SOUTHERN
BEAVER COUNTIES UNTIL 815 PM CDT...

AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 15 MILES WEST OF CANADIAN...MOVING NORTH AT 25
MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WOLF CREEK PARK...    DARROUZETT...         BOOKER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3662 10081 3640 10020 3588 10056 3594 10077
TIME...MOT...LOC 0019Z 198DEG 23KT 3599 10063

SCHNEIDER
Special weather statement, Aug 22, 7:15 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
815 PM CDT FRI AUG 22 2014

TXZ011-016-230215-
DEAF SMITH TX-OLDHAM TX-
815 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM AND NORTHERN DEAF
SMITH COUNTIES UNTIL 915 PM CDT...

AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF SIMMS...OR 23 MILES SOUTHWEST OF
VEGA...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               SIMMS...              ADRIAN...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 16 AND 38.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3560 10264 3541 10222 3494 10272 3502 10291
TIME...MOT...LOC 0115Z 208DEG 25KT 3506 10276

SCHNEIDER
Special weather statement, Aug 22, 7:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT FRI AUG 22 2014

OKZ002-TXZ002-003-230215-
HANSFORD TX-SHERMAN TX-TEXAS OK-
816 PM CDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN...
NORTHWESTERN HANSFORD AND CENTRAL TEXAS COUNTIES UNTIL 915 PM CDT...

AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF TEXHOMA...OR 21 MILES EAST
OF STRATFORD...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             OPTIMA...             GOODWELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3689 10150 3676 10121 3621 10163 3630 10183
TIME...MOT...LOC 0117Z 208DEG 25KT 3634 10168

SCHNEIDER

The radar

The Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 22, 7:25 PM CST to 7:26 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Scattered thunderstorms developed across Beaver County during the evening hours of the 22nd. As a storm approached the town of Slapout (Beaver County), the Oklahoma mesonet site 8 miles west of Slapout (Beaver County) reported a 69 mph thunderstorm downburst. After producing this downburst, no further severe weather was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538576.